Maryland, 2017

Damaging Winds in Maryland, July 23, 2017

July 23, 2017 · NWS LWX · 2 events in 1 county or zone

A couple storms produced damaging wind gusts due to an unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A couple storms produced damaging wind gusts due to an unstable atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 23, 9:11 AM EST, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 23, 9:11 AM EST, 4 hours 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
1011 AM EDT Sun Jul 23 2017

.SYNOPSIS...
High pressure remains off the southeast coast. A weak boundary
stretches from central Virginia westward to low pressure over
southern Illinois. An upper level trough of low pressure will
move over the northeastern US early in the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Low predictability forecast today...with several conditional
threats that could be realized depending on finer scale
atmospheric evolution. As such, high-resolution and synoptic
guidance continues to have difficulty capturing the current
state of the atmosphere...which makes them difficult to trust
going forward. Hourly radar data assimilation continues to help
the HRRR/HRRRX/RAP initialize decently...so have weighted these
solutions a bit more heavily than guidance that is run less
frequently.

As of 10 AM...weakening MCV feature from remnant convection
evident on radar and visible satellite imagery moving E/SE
across Rockbridge and Augusta Counties VA. In addition, several
decaying MCSs exist westward across WV/KY/IN/IL...with some new
development observed across OH into N WV.

Through midday...
A few showers have developed across central VA associated with
weak lift in front of the MCV...these could become thunderstorms
as instability continues to increase through noon. This
activity would push towards the Northern Neck of VA and S MD.
Light showers may also occur a bit further west closer to the
remnant MCV as it slowly works east/southeast. Lastly, scattered
showers and a few rumbles of thunder may occur across western
MD and eastern WV as the aforementioned developing convection
over N WV moves into that area. Remaining dry elsewhere.

For the afternoon...
Uncertainty increases significantly by afternoon with regards
to timing, coverage, and intensity of thunderstorms. CAPE/Shear
parameters become conditionally supportive of at least
marginally severe updrafts and modest storm organization...with
MLCAPE ~1500 J/KG and EBS 25-35 knots. Storms may form along
differential heating boundaries, remnant outflow boundaries, and
with terrain circulations or storms may develop west of the
area as an MCS and move across parts of the area. Primary severe
threat remains scattered strong winds with isolated pockets of
damaging wind in multicell clusters. Large hail may also
accompany the strongest and most persistent updrafts.

PWATs 1.75-2 inches coupled with recent rainfall yesterday
(though relatively localized) continue to raise concerns for
localized flooding. Currently believe the threat during the day
is too localized and tied to meso-beta influences to warrant a
Watch at this time. However, repeated rounds of rainfall over
the same area (especially as we continue into tonight) could
increase hydro concerns locally.

Last potential weather threat is the heat. We are currently
running several degrees cooler than yesterday (and well below
forecast values for today). Ultimately, heat indices should
remain safely below Heat Advisory Criteria (with indices up to
100F more likely). This seems reasonable especially considering
the cloud cover that will continue to advect over the area with
MCSs to our west. Though, will continue to monitor this.

Another round of storms possible this evening...with at least
some threat of hydro and severe.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
SREF implies that the 00-06Z timeframe could be busy as far as
heavy rainfall, but it is also hinting that it will be mainly
north of our forecast area. Am carrying likely PoPs across much
of the area this evening. We will remain in this 70+ dewpoint
air mass overnight. Lows therefore will again exceed 70 east of
the mountains.

The heat wave busting short wave will be tracking into the
northeastern US Monday, but relief will not be arriving until
Monday night and Tuesday. Highs Monday again in the low 90s
with the chance for isolated convection.

Tuesday's temperatures will generally top out in the mid to
upper 80s. Dewpoints will fall back into the 60s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Ridge of high pressure will be centered over New England Tuesday
night delivering lower humidity and noticeably cooler weather on low
level northeasterly flow. Lows in the 60s to near 70F.

The high will then quickly shift offshore by Wednesday, with winds
shifting from the northeast to southeast. There could be some
scattered showers/thunderstorms south/west nearest to the old
frontal boundary and across the higher terrain. High temperatures
likely to be a touch below normal with highs generally in the low to
mid 80s.

By Thursday/Friday, the flow will turn around to the southwest ahead
of an approaching frontal system. Temperatures/moisture will likely
spike back up ahead of the front, and along with that the chances
for showers/thunderstorms. Some uncertainty exists with regards to
the progressiveness of the front, and this will play into the
forecast for Saturday. If front slows or stalls, chances for
showers/thunderstorms may persist into the weekend. Highs
Thursday/Friday back up to near 90F.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
VFR conditions will prevail through Monday...outside of
thunderstorm activity. Thunderstorms are possible this
afternoon and evening with gusty winds and reduced visibility in
the strongest storms.

VFR Tuesday.

Predominantly VFR expected Tuesday night through Thursday. However
there may be some patchy fog/low clouds both Wednesday and Thursday
mornings with low level marine flow. Chances for showers/thunderstorms
also increase on Thursday.

&&

.MARINE...
Winds will remain below SCA values through Monday. Thunderstorms
capable of producing gusty winds above Special Marine Warning
criteria are possible today.

No marine hazards Monday night or Tuesday.

Mainly sub-SCA winds expected Tuesday night through Wednesday,
generally northeasterly Tuesday night, turning southeasterly by
Wednesday. Winds may then approach SCA criteria Wednesday night into
Thursday as they increase out of the south/southwest.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

UPDATE...MSE
PRODUCTS...WOODY!/MJM
Hazardous weather outlook, Jul 23, 4:11 AM EST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
511 AM EDT Sun Jul 23 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-240915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
511 AM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms with damaging winds and hail are
possible today.

There will be the potential for heavy rainfall which could cause
localized flooding.

Scattered thunderstorms capable of producing strong winds are
possible over the waters this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible today. Please forward any
thunderstorm damage or heavy rain reports to the National Weather
Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-240915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
511 AM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms with damaging winds and hail are
possible today.

There will be the potential for heavy rainfall which could cause
localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible today. Please forward any
thunderstorm damage or heavy rain reports to the National Weather
Service.

In the hours before

Local storm report, Jul 23, 11:30 AM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1230 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     1 SSW CHERRY GROVE      38.62N  79.53W
07/22/2017                   PENDLETON          WV   TRAINED SPOTTER

            2 TREES UPROOTED

&&

EVENT NUMBER LWX1702488

STRONG

The radar

The Dover AFB radar (KDOX), 122 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harford

When
July 23, 1:47 PM EST
Where
Harford County, 3.06 mi E of Cardiff
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.714, -76.273

Twenty trees were damaged or uprooted on property.

Thunderstorm Wind, Harford

When
July 23, 2:44 PM EST
Where
Harford County, 0.76 mi NNE of Glenville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.610, -76.215

A tree was down blocking the roadway at Harmony Church Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713456, 713457.